Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 121, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 11, 2010, 3:54 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2010, 3:54 PM EDT (19:54 UTC)
- Expired
- Jul 11, 2010, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:25 PM EDT | TSTM WND DMG | 6 Ssw Trenton, SC | TREES DOWNED ON HWY 121 AND BETTIS ACADEMY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
843
WUUS52 KCAE 111954
SVRCAE
SCC037-065-112100-
/O.NEW.KCAE.SV.W.0121.100711T1954Z-100711T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT SUN JUL 11 2010
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT
* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF EDGEFIELD...OR
19 MILES NORTH OF MARTINEZ...AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3383 8225 3386 8193 3366 8186 3362 8191
3361 8216 3362 8219
TIME...MOT...LOC 1954Z 330DEG 11KT 3378 8214
$$
HC1 follow-up statement
309
WWUS52 KCAE 112045
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
445 PM EDT SUN JUL 11 2010
SCC037-065-112055-
/O.CAN.KCAE.SV.W.0121.000000T0000Z-100711T2100Z/
MCCORMICK SC-EDGEFIELD SC-
445 PM EDT SUN JUL 11 2010
...THE SEVERE THUNDERSTORM WARNING FOR EDGEFIELD AND MCCORMICK
COUNTIES IS CANCELLED...
VERY HEAVY RAIN WILL CONTINUE TO FALL ALONG WITH OCCASIONAL
LIGHTNING. EXPECT PONDING OF WATER ON ROADWAYS AND MINOR WATER
PROBLEMS IN TYPICAL LOW LYING AREAS AND POOR DRAINAGE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
LAT...LON 3383 8225 3386 8193 3366 8186 3362 8191
3361 8216 3362 8219
TIME...MOT...LOC 2045Z 330DEG 11KT 3364 8205
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:46 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 11, 2:46 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 246 PM EDT SUN JUL 11 2010 .SYNOPSIS... A STALLED WEAK COLD FRONT WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. THE FRONT WILL LIFT NORTH ON MONDAY BUT A SERIES OF UPPER WAVES WILL BRING CONTINUED CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... STALLED FRONTAL BOUNDARY SHOWS UP WELL ON VISIBLE IMAGERY AS A LINE OF ENHANCED CUMULUS WITH THUNDERSTORMS BEGINNING TO FORM WITHIN THIS LINE. A SURFACE TROUGH IS POSITIONED NEAR THE SAVANNAH RIVER AND HAS BECOME A FOCUS FOR SCATTERED CONVECTION AS WELL. SPC JUST ISSUED A WATCH FOR THE SOUTHERN HALF OF THE FORECAST AREA...MAINLY SOUTH OF A NEWBERRY TO COLUMBIA TO SUMTER LINE. MESOANALYSIS SHOWS PLENTY OF INSTABILITY WITH LI VALUES EXCEEDING -6C AND WITH BETTER SHEAR VALUES TODAY AROUND 30-40 KTS...THE POSSIBILITY OF BETTER ORGANIZED CONVECTION WITH ISOLATED SEVERE STORMS APPEARS LIKELY. 700MB ANALYSIS INDICATED A SIGNIFICANT DROP IN MOISTURE NORTH OF THE WATCH AREA...WHICH PROBABLY HELPED DELINEATE THE NORTHERN EDGE OF THE WATCH. WILL CARRY HIGHEST POPS...HIGH CHANCE...IN THE CSRA THROUGH LATE EVENING WITH LOWER CHANCE POPS INTO THE CENTRAL MIDLANDS AND SLIGHT CHANCE NORTHERN MIDLANDS WHERE MOISTURE IS NOT QUITE AS ABUNDANT. WILL MENTION POSSIBLE DAMAGING WIND THREAT IN ZONE FORECAST IN THE WATCH AREA...AS SOME DRIER AIR ALOFT COULD HELP ENHANCE DOWNDRAFTS...SUPPORTED BY CONTINUALLY INCREASING VALUES OF DCAPE ON SPC MESOANALYSIS PAGE. EXPECT ANOTHER MILD NIGHT WITH LOWS ONLY DROPPING INTO THE MID 70S. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... A SERIES OF SHORTWAVES WILL MOVE ACROSS THE SOUTHERN APPALACHIANS INTO THE MID ATLANTIC COAST DURING THE PERIOD AS A WEAKLY AMPLIFIED TROUGH TRANSLATES EASTWARD ACROSS THE COUNTRY. 500MB HEIGHTS OVER THE FORECAST AREA BACK TO A MORE SOUTHWESTERLY DIRECTION MONDAY AND TUESDAY WHICH WILL ALLOW ATMOSPHERIC MOISTURE TO INCREASE WITH AN INCREASE IN PRECIPITABLE WATER VALUES OVER 2 INCHES. THE ABUNDANT MOISTURE COMBINED WITH THE SHORTWAVE ENERGY AND PEAK HEATING SHOULD LEAD TO AN INCREASED THUNDERSTORM THREAT. HAVE INCREASED POPS TO HIGH CHANCE ACROSS THE NORTHERN MIDLANDS FOR LATE MONDAY AFTERNOON INTO THE OVERNIGHT HOURS WHILE KEEPING CHANCE POPS ELSEWHERE. THINK CONVECTION WILL LINGER LONGER INTO THE EVENING HOURS WITH INCREASED MID LEVEL FLOW AND UPPER SUPPORT BOTH MONDAY AND TUESDAY NIGHT. TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL IN THE MID 90S FOR HIGHS AND MID 70S FOR LOWS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE EXTENDED FORECAST FEATURES A TYPICAL SUMMER-LIKE PATTERN FOR THE FORECAST AREA WITH A MEAN ZONAL FLOW ACROSS THE NORTHERN PART OF THE COUNTRY AND A STRONG UPPER RIDGE CENTERED OVER THE DESERT SOUTHWEST...EXTENDING INTO THE SOUTHERN PLAINS. ANOTHER AREA OF UPPER RIDGING WILL BE POSITIONED JUST OFF THE SOUTHEAST COAST WITH A WEAKNESS IN BETWEEN THE TWO UPPER RIDGES OVER THE SOUTHEAST STATES INTO THE MID ATLANTIC EARLY IN THE PERIOD. BY SUNDAY...THE UPPER RIDGING OVER THE DESERT SOUTHWEST BECOMES DOMINANT AND AMPLIFIES...ALLOWING FOR SOME HEIGHT FALLS EAST OF THE MISSISSIPPI RIVER. THIS PATTERN WILL RESULT IN NEAR CLIMATOLOGICAL TEMPERATURES WITH HIGHS IN THE LOWER TO MID 90S AND OVERNIGHT LOWS IN THE LOW TO MID 70S. EXPECT DIURNALLY DRIVEN SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...AND WILL CARRY LOW CHANCE POPS TO ACCOUNT FOR THIS. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... WEAK FRONTAL BOUNDARY OVER REGION LATE THIS AFTERNOON AND THIS EVENING WILL DISSIPATE OVERNIGHT. MAINLY VFR CONDITIONS DURING THE PERIOD BUT WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY TO THE SOUTH AND WEST OF CAE. BRIEF IFR-MVFR CONDITIONS MAY OCCUR IN CONVECTIVE ACTIVITY. PATCHY MORNING GROUND FOG MAY GIVE TEMPORARY MVFR VSBYS AT AGS AND OGB NEAR SUNRISE MONDAY BUT SOLAR HEATING WILL END RESTRICTIONS BY 12Z. EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...HC NEAR TERM...HC SHORT TERM...HC LONG TERM...HC AVIATION...TTH
Hazardous weather outlook, Jul 11, 3:37 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 337 PM EDT SUN JUL 11 2010 GAZ040-063>065-077-SCZ018-020-025>028-030-035>037-041-121945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-BARNWELL-ORANGEBURG- CALHOUN-BAMBERG- 337 PM EDT SUN JUL 11 2010 ...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. WIDELY SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WIND THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ015-016-021-022-029-031-038-121945- LANCASTER-CHESTERFIELD-FAIRFIELD-KERSHAW-LEE-SUMTER-CLARENDON- 337 PM EDT SUN JUL 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WIND THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 11, 1:36 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 136 PM EDT SUN JUL 11 2010 GAZ077-111830- BURKE- 136 PM EDT SUN JUL 11 2010 ...A STRONG THUNDERSTORM WAS AFFECTING BURKE COUNTY... AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WAYNESBORO...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE NEAR... WAYNESBORO BY 155 PM EDT. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
Special weather statement, Jul 11, 2:29 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 229 PM EDT SUN JUL 11 2010 GAZ065-077-111930- BURKE-RICHMOND- 229 PM EDT SUN JUL 11 2010 ...STRONG THUNDERSTORM WERE AFFECTING BURKE AND RICHMOND COUNTIES... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS IN BOTH BURKE AND RICHMOND COUNTIES. THESE STORMS WERE MOVING SOUTHEAST AT ABOUT 15 MILES AN HOUR AND MAY AFFECT THE FORT GORDON AREA AND THE CITY OF AUGUSTA WITHIN THE NEXT 20 TO 30 MINUTES. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
Special weather statement, Jul 11, 3:29 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 329 PM EDT SUN JUL 11 2010 SCZ027-028-112030- LEXINGTON-RICHLAND- 329 PM EDT SUN JUL 11 2010 ...STRONG THUNDERSTORMS WERE AFFECTING LEXINGTON AND RICHLAND COUNTIES... AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN NORTHERN RICHLAND COUNTY. THESE STORMS WERE MOVING SOUTH AT 10 MPH AND MAY MOVE OVER THE CITIES OF COLUMBIA AND WEST COLUMBIA WITHIN THE NEXT 20 TO 30 MINUTES. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 41 min |
| Jul 11, 3:33 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 42 min |
| Jul 11, 3:53 PM EDT | Tornado Warning | CAE | Lee, Sumter | 37 min |
| Jul 11, 3:58 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 40 min |
| Jul 11, 4:17 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 15 min |
| Jul 11, 5:13 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 47 min |
| Jul 11, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 50 min |
| Jul 11, 5:47 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 43 min |
| Jul 11, 6:58 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.